Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 341, NWS Wichita, KS

August 13, 2002Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 13, 2002, 12:06 AM CDT for Cowley County, Kansas. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 12:06 AM CDT (05:06 UTC)
Expired
Aug 13, 2002, 1:30 AM CDT
In force
84 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Cowley County, KS

The radar

The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 9:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 5.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3086 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.9
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WUUS53 KICT 130506
SVRICT
KSC035-130630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1206 AM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN KANSAS

* UNTIL 130 AM CDT.

* AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST
  OF UDALL TO 4 MILES EAST OF SOUTH HAVEN...OR ALONG A LINE EXTENDING
  FROM 21 MILES SOUTHEAST OF DOWNTOWN WICHITA TO 16 MILES WEST OF
  ARKANSAS CITY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR WINFIELD AROUND 1230 AM CDT...
  NEAR ARKANSAS CITY AROUND 1240 AM CDT...
  NEAR ATLANTA AROUND 1245 AM CDT...
  NEAR BURDEN AROUND 1255 AM CDT...
  NEAR DEXTER AROUND 110 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 130 AM CDT.

LAT...LON 3747 9712 3701 9712 3701 9653 3746 9652

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:10 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 12, 10:10 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT MON AUG 12 2002

PREVIOUS FORECAST IS IN GREAT SHAPE AND WILL CONTINUE THE FLOOD
WATCH.  HAVE OPTED TO INCREASE POPS TO DEFINITE ACROSS MUCH OF THE
REGION AS ALL MODELS INDICATE WIDESPREAD HEAVY RAIN.  UPDATED ISC
GRIDS AND TEXT PRODUCTS ALREADY ISSUED.

.ICT...
KS...FLOOD WATCH FOR TONIGHT FOR ZONES KSZ052>053...KSZ067>072...
KSZ082>083...KSZ091>096...KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:13 PM CDTSevere Thunderstorm WarningICTEllsworth62 min
Aug 12, 7:31 PM CDTSevere Thunderstorm WarningICTRice59 min
Aug 12, 8:22 PM CDTFlash Flood WarningICTRice6 hr
Aug 12, 8:26 PM CDTSevere Thunderstorm WarningICTRice64 min
Aug 12, 8:48 PM CDTTornado WarningICTRice27 min
Aug 12, 9:05 PM CDTSevere Thunderstorm WarningICTReno55 min
Aug 12, 9:10 PM CDTTornado WarningICTRice35 min
Aug 12, 9:26 PM CDTSevere Thunderstorm WarningICTMcPherson64 min
Aug 12, 9:31 PM CDTTornado WarningICTReno59 min
Aug 12, 10:14 PM CDTSevere Thunderstorm WarningICTKingman61 min
Aug 12, 10:21 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick84 min
Aug 12, 10:27 PM CDTSevere Thunderstorm WarningICTReno33 min
Aug 12, 10:53 PM CDTSevere Thunderstorm WarningICTSumner67 min
Aug 12, 11:07 PM CDTSevere Thunderstorm WarningICTButler83 min
Aug 12, 11:46 PM CDTSevere Thunderstorm WarningICTReno59 min
Aug 12, 11:49 PM CDTSevere Thunderstorm WarningICTEllsworth56 min
Aug 13, 12:00 AM CDTSevere Thunderstorm WarningICTSumner30 min
Aug 13, 12:50 AM CDTFlash Flood WarningICTEllsworth, Rice6 hr
Aug 13, 1:48 AM CDTFlash Flood WarningICTReno6 hr
Aug 13, 6:54 AM CDTFlash Flood WarningICTRice5 hr
Aug 13, 7:56 AM CDTFlash Flood WarningICTReno6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.